Nevada, 2011

Lightning Strike in Nevada, September 24, 2011

September 24, 2011 · NWS REV · 1 event in 1 county or zone

Lightning from a thunderstorm over the McQueen High School soccer field struck between two sets of bleacher seats on the afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Lightning from a thunderstorm over the McQueen High School soccer field struck between two sets of bleacher seats on the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 24, 7:50 AM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 24, 7:50 AM PST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
850 AM PDT SAT SEP 24 2011

.UPDATE...
ISOLATED CONVECTION IS TRYING TO WORK ITS WAY NORTH THIS MORNING
BUT IS DECREASING A LITTLE. THIS SHOULD NOT BE THE CASE LATER
TODAY AS THE UPPER LOW CONTINUES TO OPEN AND DRIFT NE INTO THE RGN
WITH COOLING TEMPS ALOFT AND GREATER INSTABILITY. THE STORM
MOTIONS STILL LOOK SLOW ENOUGH ACROSS SRN SECTIONS TO PRODUCE SOME
PCPN TODAY...BUT FARTHER NORTH ANY TSTMS SHOULD BE MOVING FAST
ENOUGH TO PRODUCE ALMOST NO RAIN. TO THE NORTH THE INSTABILITY IS
NOT AS GOOD AND WITH WINDS ALOFT STARTING TO INCREASE...SHEAR
SHOULD INCREASE ENOUGH THROUGH THE DAY TO REALLY LIMIT ANY CONVECTIVE
DEVELOPMENT. WILL KEEP A MENTION OF ISOLATED TSTMS OVER THE FAR
NORTH...BUT VERY ISOLATED. WILL BUMP UP WINDS AT THE SFC A LITTLE
ACROSS THE FAR NORTH AS WELL GIVEN INCREASING SFC GRADIENT LATE IN
THE DAY AND INCREASING WINDS...ALTHOUGH NOT ALL WINDS WILL MIX TO
THE SFC AS LOW LVL INSTABILITY IS LIMITED DUE TO COOLER SFC TEMPS
THAN YESTERDAY. BY TOMORROW WINDS ACROSS THE NORTH...AND MOST THE
RGN...WILL BE STRONGER AS UPPER TROF AND COLD FRONT APPROACH...BUT
HUMIDITY WILL BE RISING AS WELL. SO BIGGEST FIRE WEATHER CONCERN
REMAINS OVER THE SRN PORTION OF THE CWA WHERE HUMIDITY WILL BE
LOWER FOR A LONGER PERIOD OF TIME. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 642 AM PDT SAT SEP 24 2011/

UPDATE...
SATELLITE IMAGERY AND LIGHTNING DETECTION INDICATE ENHANCED
CLOUDINESS/AREA OF LIFT WITH FEATURE ROTATING NORTHWARD THROUGH
INYO/ESMERALDA COUNTIES JUST SOUTH OF FORECAST AREA. FORECAST
SOUNDINGS SHOW CAPE ON THE ORDER OF 300-500 J/KG OVER MONO AND
MINERAL COUNTIES WITH COOLING ALOFT ASSOCIATED WITH EJECTING
UPPER LOW. HAVE UPDATED THE GRIDS AND FORECAST TO SHOW ISOLATED
THUNDER IN THE MORNING FOR THESE AREAS. REMAINDER OF FORECAST ON
TRACK. HOHMANN

PREVIOUS DISCUSSION... /ISSUED 314 AM PDT SAT SEP 24 2011/

SHORT TERM...
SATELLITE IMAGERY SHOWS THE LOW-PRESSURE SYSTEM ALONG THE CALIFORNIA
COAST HAS...JUST WITHIN THE LAST COUPLE OF HOURS...BEGUN TO MOVE
EASTWARD. BY EARLY AFTERNOON LOW-LEVEL CONVERGENCE WILL SUPPORT
ISOLATED SHOWERS OR THUNDERSTORMS ALONG AND NEAR THE SIERRA. AS
AFTERNOON INSTABILITY INCREASES...SO WILL WESTERLY WINDS ACROSS THE
NORTHERN SIERRA...PUSHING THE AREA OF LOW-LEVEL CONVERGENCE EASTWARD
INTO WESTERN NEVADA. THESE WESTERLY WINDS WILL PRODUCE FASTER STORM
MOTIONS AND LOWER CHANCES FOR RAIN TO THE NORTH. THEREFORE...THERE
IS NO MENTION OF SHOWERS NORTH OF A ROUGHLY PORTOLA TO PYRAMID
LAKE LINE. FARTHER SOUTH ACROSS MONO COUNTY...THE WESTERLY WINDS
WILL BE SLOWER TO DEVELOP AND THE ISOLATED SHOWERS AND THUNDERSTORMS
WILL ALSO BE SLOWER TO MOVE EAST. CONVECTION IS NOT EXPECTED TO BE
STRONG TODAY...AND SHOULD DISSIPATE QUICKLY WITH THE SETTING SUN.

SUNDAY A STRONGER COLD-FRONTAL SYSTEM WILL ARRIVE BRINGING BREEZY TO
WINDY CONDITIONS AND A COOLER AIR MASS.  A STRONG WESTERLY JET
ALOFT...STRONG FOR THIS TIME OF YEAR...SUGGESTS A QUICKER
PROGRESSION EASTWARD AND THEREFORE THE SLOWER NAM SOLUTION IS STILL
CONSIDERED AN OUTLIER. WITH THE STRONGER WINDS A LAKE WIND ADVISORY
FOR TAHOE AND PYRAMID REMAINS LIKELY AS WELL. THERE DOES NOT APPEAR
TO BE ENOUGH INSTABILITY FOR THUNDERSTORMS...AND DEEPER MOISTURE FOR
SHOWERS SHOULD BE LIMITED TO THE SIERRA AND NORTHERN PORTIONS.
ACROSS THE SOUTH WHERE HUMIDITIES WILL BE SLOWER TO INCREASE...A
FIRE WEATHER WATCH REMAINS IN EFFECT.  THE COOL AIR MASS SHOULD
PROVIDE LOWS IN THE 30S AND 40S BOTH SUNDAY AND MONDAY NIGHTS. JCM

LONG TERM...TUESDAY THROUGH FRIDAY...
UPPER RIDGE BUILDS ACROSS AREA FIRST HALF OF PERIOD WITH WED-THU
BEING THE WARMEST DAYS(GFS ENSEMBLE MEAN 500MB HEIGHT ANOMALY +10
DAM AND 700MB TEMPS +12C). THIS WILL PUSH AFTERNOON HIGHS BACK TO
NEAR 90 IN SOME WESTERN NV VALLEYS AND CLOSE TO 80 DEGREES IN THE
SIERRA. MEDIUM RANGE MODELS CONTINUE TO INDICATE A BREAKDOWN OF THIS
RIDGE ALTHOUGH SOLUTIONS VARY IN HOW EXACTLY THIS WILL HAPPEN. THE
GFS IS SLOWEST THIS MORNING ALTHOUGH ITS MODEL SOLUTIONS HAVE SHOWN
LARGE VARIABILITY OVER THE PAST TWO DAYS. THE ECMWF REMAINS MOST
CONSISTENT FROM RUN TO RUN AND HAS SUPPORT FROM ITS ENSEMBLE SUITE
AS WELL AS THE GEFS. UPPER RIDGE AND WARM HEIGHT ANOMALY SHIFTS
EASTWARD FRIDAY INTO THE WEEKEND AS TROUGH SETS UP OFF THE WEST
COAST. THE 00Z OPERATIONAL ECMWF ADVANCES A PIECE OF ENERGY INTO THE
WESTERN U.S. OVER THE WEEKEND WHICH WOULD BRING COOLER TEMPERATURES
AND SOME CHANCE OF SHOWERS. FOR NOW...INDICATED A SLIGHT COOLING
TREND FRI-SAT BUT LEFT THE FORECAST DRY. HOHMANN

AVIATION...
MID LEVEL CLOUD DECK AND ISOLATED SHOWERS WILL PREVAIL ALONG THE
EASTERN SIERRA THIS MORNING AHEAD OF UPPER LOW THAT WILL BEGIN TO
MOVE EAST THIS AFTERNOON. DAYTIME HEATING SHOULD BE ENOUGH TO
PRODUCE ISOLATED THUNDERSTORMS ALONG THE SIERRA THIS AFTERNOON WITH
ACTIVITY PUSHING EASTWARD ACROSS NV THIS EVENING. STORM COVERAGE IS
GOING TO REMAIN LOW END ISOLATED WITH ONLY A 10% CHANCE OF ANY ONE
TERMINAL SEEING A THUNDERSTORM WITHIN 10 MILES. ERRATIC OUTFLOW
GUSTS TO 35-40KT WILL BE MAIN IMPACT FROM ANY STORMS.

A PACIFIC TROUGH WILL THEN MOVE INTO THE WEST COAST SUNDAY WITH
INCREASING FLOW AT THE SURFACE AND ALOFT OVER THE SIERRA AND WESTERN
NV. SURFACE GUSTS 30-35KT AND RIDGE WIND GUSTS NEAR 60KT CAN BE
EXPECTED SUNDAY WITH POTENTIAL TURBULENCE. HOHMANN

FIRE WEATHER...
BREEZY TO WINDY CONDITIONS EXPECTED FOR SUNDAY AS TROUGH AND COLD
FRONT MOVE INTO NORTHERN CALIFORNIA AND WESTERN NEVADA. GUSTS SUNDAY
FOR MOST AREAS WILL REACH 30 TO 40 MPH AND LOCALLY AS HIGH AS 40 TO
45 MPH IN WIND PRONE AREAS ALONG US-395 IN THE SIERRA FRONT AND FOR
MONO AND WESTERN MINERAL/SOUTHERN LYON COUNTIES.

THE KEY TO CRITICAL FIRE WEATHER CONDITIONS CONTINUES TO BE THE
MINIMUM HUMIDITIES SUNDAY AFTERNOON AHEAD OF THE COLD FRONT. THE
COLD FRONT NOW LOOKS TO COME THROUGH EARLY TO MID AFTERNOON SUNDAY
NORTH OF INTERSTATE 80...SO THOSE AREAS SHOULD SEE A RISE IN
HUMIDITIES DUE TO SLOWLY FALLING MID TO LATE AFTERNOON TEMPERATURES
AND INCREASING MOISTURE WITH THE TROUGH.

FURTHER SOUTH IS THE REAL ISSUE AS THE HIGHEST TEMPERATURES WILL BE
AHEAD OF THE FRONT OVER THE SOUTHERN FORECAST AREA. EVEN THOUGH
HUMIDITIES ARE NOT EXPECTED TO BE EXTREMELY LOW (MAINLY IN THE
TEENS)...THE STRENGTH OF WINDS EXPECTED IN THE SIERRA FRONT AND
SOUTH INTO 273 AND WESTERN 459 COULD CARRY ANY FIRES GIVEN THE VERY
DRY FUEL CONDITIONS. WATCHES WILL REMAIN IN EFFECT FOR THESE
SOUTHERN AREAS ON SUNDAY. AN ASSESSMENT WILL BE MADE ON THE DAYTIME
FIRE SHIFT REGARDING ANY NEED TO UPGRADE OR ADJUST HEADLINES. MODEL
SOLUTIONS THIS MORNING HAVE NOT CHANGED SIGNIFICANTLY FROM FRIDAY
MODEL RUNS. SO CONFIDENCE REMAINS AT LEAST MODERATE. SNYDER/HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     NVZ459.

CA...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     CAZ273.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 24, 5:44 AM PST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
644 AM PDT SAT SEP 24 2011

CAZ070>073-NVZ001>005-251345-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
644 AM PDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE CENTRAL
SIERRA AND WEST CENTRAL NEVADA THIS MORNING...AND WILL SPREAD INTO
THE NORTHERN SIERRA AND NORTHWEST NEVADA BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON SUNDAY.  GUSTY
WEST TO SOUTHWEST WINDS ARE LIKELY AHEAD OF THE FRONT...MAINLY IN
MONO MONO COUNTY AND ACROSS SOUTHERN LYON AND MINERAL COUNTIES.
DUE TO THE DRY CONDITIONS AND GUSTY WINDS A FIRE WEATHER WATCH HAS
BEEN ISSUED. PLEASE REFER TO WWUS85 KREV RNORFWREV FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE TO STANDARD OPERATING PROCEDURES.

O'HARA

HTTP://WEATHER.GOV/RENO

The radar

The Reno radar (KRGX), 44 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washoe

When
September 24, 1:35 PM PST
Where
Washoe County, 1.86 mi W of West Reno
Injuries
4 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
39.535, -119.884

Lightning from a thunderstorm over the McQueen High School soccer field struck between two sets of bleacher seats on the afternoon of the 24th, causing 4 injuries. Two of the injured went to the hospital and were in stable condition while two others refused treatment. One man had his hair singed and the left half of his shirt burned.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336703.